I am going to post an email I recently received (With the permission of the person who emailed me). This is the kind of email I get almost daily, sometimes several times a day from people. I want others to see that I am not the only one.
It's 1:22 a.m. and I just finished listening to your complete video set on You Tube. I have been taking Xanax now for 3 years and realizing I am addicted, went to my doctor to go off this medication. I have recently moved to a small town and my new doctor here is upset that the psychiatrist who prescribed Xanax for three years did so for that long. My new doctor said it was meant only for a few weeks and only when necessary. Up until January 26 of this year, I have been taking "only" .5mg twice daily for three years. On January 27th he has reduced that to .5mg once a day until February 3-9 when I will take .5 every second day, then off. These are my doctor's instructions. So in 3 weeks, I will not be taking Xanax at all. I'm really afraid about this, as it seems too fast for me.
I suffer from anxiety, panic attacks, depression and PTSD, so I relate to you very much in what you have been going through. I too live alone and do not have much support from family or the medical community. I did have an experience that made me realize just how bad I had gotten. My sister and her son, who I had not seen in seven years, told me I wasn't the same person anymore - that I am very slow moving and talking and don't have much expression on my face. The word I use to described myself is numb. I can't cry or feel emotion when anything serious happened. That is until today when I cried for the first time in years because of my withdrawal. Normally, I am a very caring woman and and sensitive to other people. But that has been dimmed by medication.
This is my 4th day of decreasing Xanax and today was my worst day yet. On the second day, I felt really good, like my old self but with time everything hit me with severity. I have to stop and rest every few minutes from typing because my arms are very painful and heavy. My arms, head and face start to tremor, I feel my lips quivering, I have electrical shocks through my body that throw my arms and head up off the pillow whether I am awake or sleeping. I have nausea and diarrhea, along with no appetite. I don't have the strength to cook so I will eat whatever is handy like a piece of pie, banana, milk. I have bad muscle pains everywhere especially on my left side, which makes me think I am having a heart attack. So then the panic comes in. Especially when I am lying down, my jaw tightens to the point that I can't move it or talk. This morning I was walking up the hall and my legs kept steering to the very left of the hall towards the wall. I had no control. So I did it again. I realized my legs were doing the opposite of my brain. Lying in bed today my body had tremors so bad, I thought I was having a seizure. Not sure what that was but my eyes rolled and I felt I was losing it while my head and body went crazy. My feet are badly swollen and my eyes have a rash-like redness to them. Sometimes when I wake up, my eyes are completely swollen and sensitive to light.
The worst part now is during the day up until I take my .5 at bedtime. I formerly took one after breakfast and one before bedtime. I chose to stop the pill in the morning rather than night as I thought this would help me sleep better to continue with Xanax before bed. This is why I am able to write this letter now because of my night "relief". Today in between withdrawals, I slept from sheer exhaustion throughout the day - sleeping is no problem at all so far.
I have never written anyone before that I don't know, but felt you are the only one who could understand me and what I am going through. Could you please tell me what you think of the schedule of reducing Xanax? I am very fearful that this is too fast and that something bad is going to happen to me. I realize that you are not a professional, but I have no faith in doctors as it was a doctor who got me in this mess in the first place. So I welcome your opinion on this, please.
One thing I haven't mentioned is that I also take 100 mg Wellabutrin and 20 mg Paroxetine, which I believe is Paxil. I have been taking these pills like a robot and I am at times not even sure if I am taking the right dosage because of my state of mind. Because of anxiety, I also developed high blood pressure and take medication for that too.
All day I have been looking for someone to talk to but no one was home. I even called the pharmacy and they were closed. I really felt like I am going crazy, so I went online and searched and found you. Thank you for telling your experience. It helps me keep in my mind that things will change for the better and to hold on tight to my precious life. Yes, I have had thoughts today of not living but I know that there are better days ahead and try to be strong.
Thank you again, Brian. I hope I have made sense, because to me I don't make sense at all :o)"
"In my opinion yes that is too fast of a taper, especially since you have been taking this drug for so long. To make this easier many people have switched over to valium because it has a longer half life than Xanax, then they taper down off that drug.
Everything that you are feeling right now is normal. The good news is not everyone has the withdrawal effect last as long as I and others have had. You might just have a bad few weeks or a month.
The blood pressure may not be from your anxiety, but could have been caused by the antidepressants you are taking, but that is for another time, as for now focus on coming off the Xanax.
I would however get in touch with your doctor and try to switch over to Valium. If that doctor will not do it try and call another and see if s/he would be willing too. I did not know about being able to switch over, which made my withdrawal so much worse for me.
Also please go to http://www.benzowithdrawal.com and tell them what you told me. So many people are there that have gone through or are going through what you are right now, so you do not have to feel alone. That site saved my life. They can also tell you how much Valium would be equal to the dose of Xanax you are taking, off the top of my head I can not remember the equivalency chart for benzos.
Almost everything you are experiencing right now I have experienced myself and the ones that you list that I haven't.. I have read about other people on that site and other sites have had that happen, so you are not losing your mind. :)
I am very thankful you found my video and I hope that site can help you. Also feel free to email me with questions should you need too. I will do my best to point you in the right direction.